Tag Archives: can you die from too much melatonin

Melatonin Side Effects

Melatonin Side Effects

Melatonin Side Effects

Understanding melatonin side effects and how you can avoid them.

Melatonin supplements are considered to be safe for very high percentage of the population. Everyone is different and may have reactions to different ingredients.  There are clinical studies that have lasted as long as 2 years without showing any side effects.

There are some know melatonin side effects that include, short term depression symptoms, headaches, daytime sleepiness, dizziness and some upset stomach issues.

Because melatonin triggers and regulates the sleep cycle in our bodies it’s recommended that you do not operate any equipment including driving after taking this sleep aid.

Certain medications can interact with sleep aids like melatonin. If you are taking any of the following medications consult your doctor before taking melatonin.

  • Blood-thinning medications (anticoagulants)
  • Medications that suppress the immune system (immunosuppressants)
  • Diabetes medications
  • Birth control pills

Mild Melatonin Side Effects

Some of the mild melatonin side effects can include abdominal discomfort, mild anxiety, irritability, confusion and even some short-term feelings of depression.

Too Much Melatonin

Yes there is such a thing as taking too much melatonin. In fact if you are taking any type of sedative and take melatonin you could experience too much drowsiness. In most cases taking a higher dosage may not be effective depending on it’s intended purpose.

Example taking 10 mg of melatonin to get to sleep. For sleep the recommended dosage is a maximum of 5 mg anything over that strength will effect nothing. It may increase your risk of side effects.

Often time the melatonin 10 mg side effects will include dizziness and upset stomach.

Melatonin Side Effects in Elderly

Many seniors require less sleep and will take a melatonin supplement to help them avoid the afternoon naps and the late night bedtimes. Often times elderly people will taking prescription medication and there worries of rug interactions.

For those elderly people, including seniors with dementia, the risk of side effects could increase. However the melatonin supplement side effects themselves may or may not be caused by the melatonin. If you are taking prescription medication ask you doctor about proper melatonin dosage side effects.

Melatonin Side Effects Nausea

A reported side effect of too much melatonin is dizziness and nausea. Certain dosages can upset the stomach so it’s best to always start with a small dose and work your way up from there.

There are no set melatonin dosage side effects as each person may react differently to different strengths. We know that too much melatonin can increase unwanted side effects.

When shopping to buy melatonin always select brands that are NOT made from animal sources as these types may contain additives and contaminants.

Can You Die From Too Much Melatonin?

No you cannot die from too much melatonin but you may experience side effects. There are some reports of delusions, hallucinations, confusion, paranoia or even disorientation.

If you feel that you may have overdosed on Melatonin consult a medical professional or use the webPOISONCONTROL® online tool for help or call Poison Control at 1-800-222-1222.

Share